Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Medford, OR

January 20, 2018Siskiyou County, California

NWS Medford, OR issued this winter storm warning at Jan 20, 2018, 3:23 PM PST for Siskiyou County, California. It took effect at Jan 21, 2018, 4:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 3:23 PM PST (23:23 UTC)
In effect from
Jan 21, 2018, 4:00 AM PST
Expired
Jan 21, 2018, 6:13 PM PST
In force
14 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS46 KMFR 202323
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
323 PM PST Sat Jan 20 2018

...Winter storm to bring snow to Cascades and Siskiyous Sunday...

.A winter storm will move into the region Sunday. The snow levels
will remain at 3000 to 3500 feet for most of the storm, bringing
the possibility of heavy snow to portions of Siskiyou county. The
Cascades and portions of the east side are expected to see 
lesser, but still significant, accumulations with the storm.

CAZ080-082-083-211445-
/O.UPG.KMFR.WS.A.0001.180121T1400Z-180122T0600Z/
/O.NEW.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/
Western Siskiyou County-South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Mount Shasta, Dunsmuir, Mccloud, 
and Tennant
323 PM PST Sat Jan 20 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST
MONDAY...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible at times. Total snow accumulations of 6 to 13 
  inches, with localized amounts up to 18 inches, are possible in 
  Western Siskiyou county. 5 to 10 inches are possible in the Mt. 
  Shasta area.

* WHERE...Western Siskiyou County, South Central Siskiyou County
  and North Central and Southeast Siskiyou County, including 
  Mount Shasta City and Snowman Summit.

* WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates 
  will occur between 10 AM and 4 PM Sunday.

* ADDITIONAL DETAILS...Snow-covered roads will cause dangerous
  travel conditions. Damage to trees and power lines is possible.
  Look for significant reductions in visibility as well. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ081-211445-
/O.NEW.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/
Central Siskiyou County-
Including the city of Weed
323 PM PST Sat Jan 20 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST
MONDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of up to 3 inches, with localized 
  amounts up to 6 inches, are expected south of Gazelle.

* WHERE...Central Siskiyou County south of Gazelle.

* WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates 
  will occur between 10 AM and 4 PM Sunday.

* ADDITIONAL DETAILS...Snow-covered roads will cause dangerous
  travel conditions. Damage to trees and power lines is possible
  where the snow is heavy and wet. Look for significant 
  reductions in visibility at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ084-085-ORZ029>031-211445-
/O.EXB.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Chemult, Crescent, Gilchrist, 
and Valley Falls
323 PM PST Sat Jan 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 1 AM PST
MONDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 4 inches, with localized amounts up 
  to 7 inches, are expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc
  Counties and Modoc County. In Oregon, Klamath Basin, Northern
  and Eastern Klamath County and Western Lake County and Central
  and Eastern Lake County. The cities of Chemult, Chiloquin,
  Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon 
  and Cedar Pass.

* WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates 
  will occur between 10 AM and 4 PM Sunday.

* ADDITIONAL DETAILS...Snow-covered roads will cause dangerous
  travel conditions. Damage to trees and power lines is 
  possible, where the snow is heavy and wet. Look for reduced 
  visibilities at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

ORZ027-028-211445-
/O.EXT.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Crater Lake, Crescent Lake, Diamond Lake,
Howard Prairie, and Siskiyou Summit
323 PM PST Sat Jan 20 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 AM SUNDAY TO 1 AM
PST MONDAY...

* WHAT...Snow expected. Plan on difficult travel conditions.  
  Total snow accumulations of 4 to 9 inches, with localized 
  amounts up to 14 inches, are expected.

* WHERE...South Central Oregon Cascades and Siskiyou Mountains and
  Southern Oregon Cascades. Crater Lake, Diamond Lake, Mt.
  Ashland. Area roadways including Interstate 5 at Siskiyou Summit
  and highway 140 at Lake of the Woods will also be affected.

* WHEN...4 AM Sunday to 1 AM Monday. The heaviest snowfall rates 
  will occur between 10 AM and 4 PM Sunday.

* ADDITIONAL DETAILS...Snow-covered roads will cause difficult
  travel conditions. Tree branches could fall. Look for reduced 
  visibilities at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Sven
3 follow-up statements
267 
WWUS46 KMFR 211121
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
321 AM PST Sun Jan 21 2018

CAZ080>083-220000-
/O.CON.KMFR.WS.W.0001.180121T1200Z-180122T0900Z/
Western Siskiyou County-Central Siskiyou County-
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Weed, Mount Shasta, Dunsmuir, Mccloud, 
and Tennant
321 AM PST Sun Jan 21 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible at times. Total snow accumulations of 6 to 13 inches,
  with localized amounts up to 18 inches, are possible in Western
  Siskiyou county. 5 to 10 inches are possible in the Mt. Shasta
  area, especially higher elevations surrounding the city.

* WHERE...Western Siskiyou County, South Central Siskiyou County
  and North Central and Southeast Siskiyou County, including 
  Mount Shasta City and Snowman Summit.

* WHEN...4 AM to 1 AM Monday. The heaviest snowfall rates will 
  occur between 10 AM this morning and 4 PM this afternoon.

* ADDITIONAL DETAILS...Look for significant reductions in 
  visibility at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ084-085-ORZ027>031-220000-
/O.CON.KMFR.WW.Y.0002.180121T1200Z-180122T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Crater Lake, Crescent Lake, Diamond Lake,
Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, 
and Valley Falls
321 AM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
MONDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 1 to 4 inches, with localized amounts up
  to 7 inches, are expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc
  Counties and Modoc County. In Oregon, Klamath Basin, Northern
  and Eastern Klamath County and Western Lake County and Central
  and Eastern Lake County. The cities of Chemult, Chiloquin,
  Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon 
  and Cedar Pass.

* WHEN...4 AM to 1 AM Monday. The heaviest snowfall rates will 
  occur between 10 AM this morning and 4 PM this afternoon.

* ADDITIONAL DETAILS...Snow-covered roads will cause dangerous
  travel conditions. Damage to trees and power lines is 
  possible, where the snow is heavy and wet. Look for reduced 
  visibilities at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$
303 
WWUS46 KMFR 212240
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
240 PM PST Sun Jan 21 2018

CAZ080>083-220900-
/O.CON.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/
Western Siskiyou County-Central Siskiyou County-
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Weed, Mount Shasta, Dunsmuir, Mccloud, 
and Tennant
240 PM PST Sun Jan 21 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Tree branches could fall as well. Additional snow
  accumulations of 3 to 6 inches with up to 9 inches are expected
  at higher elevations. The Mt. Shasta area the higher amounts
  will be at higher elevations surrounding the city.

* WHERE...Western Siskiyou County, South Central Siskiyou County
  and North Central and Southeast Siskiyou County, including 
  Mount Shasta City and Snowman Summit.

* WHEN...Until 1 AM Monday. The heaviest snowfall rates will 
  occur until 6 PM this afternoon.

* ADDITIONAL DETAILS...Look for significant reductions in 
  visibility at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  occurring, and poses a threat to life and property. Take 
  protective action now.

&&

$$

CAZ084-085-ORZ027>031-220900-
/O.CON.KMFR.WW.Y.0002.000000T0000Z-180122T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Crater Lake, Crescent Lake, Diamond Lake,
Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, 
and Valley Falls
240 PM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
MONDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. Tree 
  branches could fall as well. Additional snow accumulations of 
  up to 4 inches, with localized amounts up to 8 inches, are 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc
  Counties and Modoc County. In Oregon, Klamath Basin, Northern
  and Eastern Klamath County and Western Lake County and Central
  and Eastern Lake County. The cities of Chemult, Chiloquin,
  Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon 
  and Cedar Pass.

* WHEN...Until 1 AM Monday. The heaviest snowfall rates will 
  occur until 6 PM this afternoon.

* ADDITIONAL DETAILS...Snow-covered roads will cause dangerous
  travel conditions. Damage to trees and power lines is 
  possible, where the snow is heavy and wet. Look for reduced 
  visibilities at times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov  
  for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Sven
483 
WWUS46 KMFR 220213
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
613 PM PST Sun Jan 21 2018

CAZ080-081-083-220600-
/O.CAN.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/
/O.EXA.KMFR.WW.Y.0002.000000T0000Z-180122T0900Z/
Western Siskiyou County-Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the cities of Weed and Tennant
613 PM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM PST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of 1 to 3 inches, with up to 5
  inches over the higher terrain above 3500 feet. 

* WHERE...Sawyers Bar Road and Scott Mountain Summit in Western
  Siskiyou County, Interstate 5 near Weed in Central Siskiyou
  County and Tennant in Southeast Siskiyou County. Also portions
  of Highway 97 in North Central Siskiyou County.

* WHEN...Until 1 AM Monday. The heaviest snowfall rates will 
  occur until 10 PM this evening.

* ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities
  will cause dangerous travel conditions. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov  
  for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow
  will cause travel difficulties. 

&&

$$

CAZ082-220600-
/O.CAN.KMFR.WS.W.0001.000000T0000Z-180122T0900Z/
/O.EXB.KMFR.WW.Y.0002.000000T0000Z-180122T1200Z/
South Central Siskiyou County-
Including the cities of Mount Shasta, Dunsmuir, and Mccloud
613 PM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Plan on difficult travel conditions.
  Additional snow accumulations of 3 to 6 inches. Highest amounts
  will be southeast of Mount Shasta City.

* WHERE...South Central Siskiyou County, including Interstate 5
  south of Weed and Highway 89, including Snowman Summit and
  McCloud.

* WHEN...Until 4 AM Monday. The heaviest snowfall rates will occur
  until around 1 AM Monday.

* ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities
  will cause dangerous travel conditions. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov  
  for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow
  will cause travel difficulties. 

&&

$$

CAZ084-085-ORZ027>031-220600-
/O.EXT.KMFR.WW.Y.0002.000000T0000Z-180122T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Crater Lake, Crescent Lake, Diamond Lake,
Howard Prairie, Siskiyou Summit, Chemult, Crescent, Gilchrist, 
and Valley Falls
613 PM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of 1 to 3 inches. 

* WHERE...In California, Northeast Siskiyou and Northwest Modoc
  Counties and Modoc County. In Oregon, Klamath Basin, Northern
  and Eastern Klamath County and Western Lake County and Central
  and Eastern Lake County. The cities of Chemult, Chiloquin,
  Summer Lake, Paisley, Lakeview, highway 140 and 97 in Oregon 
  and Cedar Pass.

* WHEN...Until 10 PM.

* ADDITIONAL DETAILS...Snow-covered roads and reduced visibilities
  will cause hazardous driving conditions.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

MAS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 9:30 AM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Jan 20, 9:30 AM PST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
930 AM PST Sat Jan 20 2018

.DISCUSSION...Morning update. Showers continue to taper off as a
weak ridge moves across the region. Current forecast looks on track
and will not update this morning. Sven

.Previous SHORT TERM...The focus this morning has been on a strong
front that will bring a variety of weather on Sunday including wind,
rain, and snow.

Right now, we have some showers roaming around, especially along
the coast and in the coastal mountains. But precipitation
should continue to decrease today as very weak short wave ridging
slides through. The flow does remain onshore, so while inland
areas will probably be dry by this afternoon and evening, coastal
areas will continue to see some showers.

The front in question for Sunday currently stretches from a
large occluded low centered off the US/Canadian border near
50N/145W off to the southwest to near the Hawaiian Islands. A
baroclinic leaf (representing a wave of low pressure) can already
be seen forming along the front around 160W. Model consistency
remains high in bringing this frontal system to our area Sunday.
This front looks very dynamic, and strong winds will occur ahead
of and along the front in the usual areas (Shasta Valley and east
side), but winds will also affect much of the coast. Normally
winds are confined to the capes and headlands along the coast, but
the orientation of this front suggests that winds will become
onshore just as it arrives Sunday morning, and this is one
indicator that high winds can affect more of the coast than usual.

Confidence was highest in the wind aspect of this front, so the
high winds watches that were in effect have been upgraded to high
wind warnings. The Medford-Redding gradients are expected to be
around -9 MB, and while winds are not particularly well aligned
from the southeast, high resolution guidance shows some wind
getting into the southern end of the Rogue Valley around Ashland
and perhaps all the way to Medford by Sunday afternoon. We held
off on a wind advisory for the Rogue Valley for now, but this may
be needed if model trends continue.

Confidence in precipitation amounts with this front is quite a bit
lower. Guidance varies significantly with the GFS/NAM generally
showing lower amounts whereas the European is much wetter.
Obviously, these differences have the most impact on snow
potential in the mountains. Snow levels will start out low
(around 3000 feet) as precipitation arrives Sunday morning the
rise to around 4000 feet Sunday afternoon before falling again
Sunday evening. The Cascades seem in line to receive a moderate
snowfall, and an advisory was issued for the Cascades and the
Siskiyous. This includes I-5 at Siskiyou Summit where we could see
up to 4 inches of snow Sunday.

Around Mt. Shasta, the forecast is trickier. With 850 MB
temperatures of -3 to -5 C and 1000-700 MB thicknesses well below
2884 meters, thermodynamics are certainly favorable for snow at
Mount Shasta. However, as mentioned, models vary a lot on the
amount of precipitation. There are also a few things working
against heavy snow impacting Mount Shasta City. First, winds aloft
are not aligned well from the south. In fact, 700 mb winds are
almost due west, and when winds are not aligned, it doesn't favor
the strong upslope that we need to get heavy precipitation rates.
Second, road temperatures are expected to be warm. Metro forecasts
show road temperatures remaining above freezing throughout the
event. Finally, the bulk of the precipitation falls during
daylight hours, which would also tend to limit accumulations. I
can certainly still see how we get heavy snow, especially if the
EC is correct, but there remains enough uncertainty to prevent me
from upgrading the watch to a warning at this time. We'll let the
next shift have a look at the 12Z guidance before making that
decision.

This front doesn't seem to linger like the last one and scoots out
of our area by Monday morning. Expect cool conditions Monday with
residual showers mainly along the coast. No changes were made to
the extended forecast, and the previous discussion follows for
reference. -Wright

.LONG TERM...Previous extended discussion issued 307 PM PST Fri
Jan 19 2018: Tuesday, Jan 23rd through Friday night, Jan 26th...
The next major shortwave trough in our ongoing storm series is
expected to arrive on Tuesday and persist through Friday. This
trough of low pressure is currently on track to be very
significant in terms of precipitation amounts, duration, and
mountain snow, and will also bring with it the possibility of
lower elevation snowfall Wednesday night through Friday. After
this trough moves through model guidance has generally been
indicating high pressure ridging for next Saturday the 27th into
Tuesday the 30th, followed by a progressive trough from the Gulf
of Alaska clipping us as it focuses to our north around the last
day of the month into the first days of February.

Precipitation probabilities, amounts, and snow levels have been
adjusted for Tuesday through Wednesday to be mostly in line with
model consensus, but with a slight lean (60/40) toward the colder
and wetter 12Z ECMWF. While both models indicate significant
precipitation amounts, the ECMWF has been more consistent and
seems to hit the upslope areas more appropriately given the
expected flow directions. Snow levels have been raised some for
the early part of this weather system, up to about 5500 feet for
most areas late Tuesday. This is an indicator that the frontal
system will be capable of holding a significant amount of
moisture. By Thursday and Friday snow levels are expected to be
teetering in the 1,000 to 2,500 foot range. BTL

&&

.AVIATION...21/12Z TAF CYCLE...Along the coast and west of the
Cascades...A shortwave moving through the area is generating
showers, and this is keeping valleys mixed out with mainly VFR cigs
and vis. Expect conditions to lower to MVFR with any heavier
showers and once showers pass through, IFR conditions will be
possible around sunrise for inland valleys, but should be short
lived if they do develop. Once conditions improve, BKN to SCT VFR
cigs will prevail through the afternoon with scattered showers
continuing mainly along the coast.

East of the Cascades, a mix of MVFR/IFR conditions will persist
through the morning...improving to VFR by this afternoon. /BR-y

&&

.MARINE...Updated 230 AM PST Saturday 20 Jan 2018...Westerly swell
will gradually diminish this morning, decreasing briefly to 11 to
14 feet with small craft conditions expected through this
evening. Another strong front will move through the waters late
Saturday night into Sunday. Storm force winds are expected north
of Gold Beach early Sunday morning and gales are expected
elsewhere late Saturday night into Sunday afternoon. Seas will
build again Saturday night, peaking at 20 to 23 feet Sunday
morning. Conditions will improve late Sunday night into Monday,
but seas will remain elevated and active weather continues through
the week. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 7 AM to 7 PM PST Sunday for ORZ030-031.
     Wind Advisory from 7 AM to 7 PM PST Sunday for ORZ030-031.
     High Wind Warning from 4 AM to 1 PM PST Sunday for ORZ021-022.
     Winter Weather Advisory from 4 AM to 4 PM PST Sunday for
     ORZ027-028.

CA...Winter Storm Watch from Sunday morning through Sunday evening
     for CAZ080-082-083.
     High Wind Warning from 7 AM to 7 PM PST Sunday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 10 PM PST this
     evening for PZZ350-356-370-376.
     Storm Warning from 10 PM this evening to 1 PM PST Sunday for
     PZZ350-356-370-376.
     Gale Warning from 10 PM this evening to 1 PM PST Sunday for
     PZZ350-356-376.
     Hazardous Seas Warning until 4 AM PST early this morning for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:24 AM PSTWinter Weather AdvisoryMFRModoc, Siskiyou55 hr
Jan 20, 3:46 AM PSTHigh Wind WarningMFRSiskiyou39 hr

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.